Ohio, 2001

Flash Flooding and Lightning Strike in Ohio, May 16, 2001

May 16, 2001 · NWS ILN · 11 events in 9 counties and zones

10 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 2:41 AM EST, 4 hours 49 minutes earlier.

Area forecast discussion, May 16, 2:41 AM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
341 AM EDT WED MAY 16 2001

LATEST SFC ANALYSIS INDICATED LOW PRESSURE OVER WI WITH A WARM FRONT
EXTENDING SEWD INTO SWRN OH AND NERN KY.  SHRA/TSRA CONTINUE TO
DEVELOP TO THE NE OF THIS BOUNDARY.  RAINFALL AMOUNTS HAVE BEEN
GENEROUS BUT NOT EXCESSIVE.

XPCT CONVECTIVE ACTIVITY TO WEAKEN DURING THE MORNING HOURS AS THE
ELEVATED CONVERGENCE WEAKENS.  SOME ACTIVITY WL CONTINUE ACROSS THE
NRN MIAMI VALLEY AND VC CMH THIS AM BUT XPCT REST OF FA TO BE DRY
UNTIL PEAK HEATING.  WARM FRONT WL PUSH NEWD BUT STILL MAY NOT MAKE
IT PAST KCMH DUE TO BLOCKING ALONG THE NE COAST.

MODERATE INSTABILITY WL DEVELOP DURING THE PM HOURS AND SHOULD LEAD
TO TSRA DEVELOPMENT IN THE PM.  WL PLAY PERSISTENCE AND KEEP THE
HIGHEST POPS WHERE IT HAS RAINED THE LAST 2 DAYS.  SFC DEWPOINTS AND
CONVERGENCE SHOULD BE MAXIMIZED NE OF CVG AREA.  AM TEMPTED TO LEAVE
CVG AREA DRY TODAY BUT PRESENCE OF WK CDFNT COULD LEAD TO THE
BREAKING OF THE CAP THERE.  WL CARRY A LOW CHANCE POP.

WL NOT MENTION SVR TODAY IN ZONES.  SETUP IS SIMILAR TO YESTERDAY
BUT LLVL CONVERGENCE SHOULD BE WEAKER.

WL CONTINUE THE MENTION OF SHRA/TSRA TONIGHT AS CDFNT DROPS THROUGH
FA.  MODELS TRY TO DRY OUT AREA ON THU SO WL GO DRY.  WL CARRY CHC
SHRA/TSRA THU NIGHT AND FRI.

HIGHS TODAY SHOULD BE VERY SIMILAR TO YESTERDAY SO WL MAKE SOME
TWEEKS TO GUIDANCE.

.ILN...NONE.

WILKINSON

In the hours before

Special weather statement, May 16, 5:03 AM EST, 2 hours 27 minutes before
INZ050-KYZ100-OHZ026-034-035-042>046-051>056-060>065-071>074-080>082-
088-161600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
603 AM EDT WED MAY 16 2001

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

A WARM FRONT WILL EXTEND FROM MICHIGAN INTO CENTRAL OHIO TODAY.  THIS
FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS.  BY
THIS AFTERNOON...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE
WHICH COULD LEAD TO SOME OF THE STORMS BECOMING SEVERE.  THE MAIN
THREAT FROM THE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

WILKINSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Logan

When
May 16, 7:30 AM EST
Where
Logan County, Belle Center
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Two roads closed by high water

Flash Flood, Clark

When
May 16, 7:35 AM EST
Where
Clark County, Springfield
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Roads flooded

Flash Flood, Fayette

When
May 16, 7:45 AM EST
Where
Fayette County, Octa
Reported by
LAW ENFORCEMENT
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Roads flooded

Flash Flood, Madison

When
May 16, 7:52 AM EST
Where
Madison County, 5 mi SW of London
Reported by
LAW ENFORCEMENT
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

High water on roadways. Water overflowing storm sewers in the city of London.

Flash Flood, Ross

When
May 16, 8:00 AM EST
Where
Ross County, Frankfort
Reported by
TRAINED SPOTTER
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Roads flooded

Lightning, Pickaway

When
May 16, 5:54 PM EST
Where
Pickaway County, Circleville
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Significant damage to a house caused by a lightning strike.

Flash Flood, Pickaway

When
May 16, 7:05 PM EST to 11:00 PM EST
Where
Pickaway County, Leistville
Reported by
LAW ENFORCEMENT
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Hargus Creek flooded and out of its banks. The Court on the Creek trailer park was evacuated. Some low lying roads had high water.

Flash Flood, Franklin

When
May 16, 8:25 PM EST
Where
Franklin County, Grove City
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

High water on roads

Flash Flood, Fairfield

When
May 16, 9:00 PM EST
Where
Fairfield County, Amanda
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Roads flooded

Flash Flood, Ross

When
May 16, 9:00 PM EST
Where
Ross County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Numerous roads flooded

Flash Flood, Hocking

When
May 16, 9:15 PM EST
Where
Hocking County, Laurelville
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Roads flooded

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249234, 5249233, 5249230, 5249231, 5249232, 5249240, 5249238, 5249235, 5249237, 5249239, 5249236.